Michigan, 2021

Damaging Winds in Michigan, July 24, 2021

July 24, 2021 · NWS GRR · 3 events in 3 counties and zones

There were numerous reports of downed trees, tree limbs and power lines in association with severe thunderstorms. One concentrated area of damaging wind gusts occurred across eastern Ottawa county, while another area of damage occurred from near Battle Creek northeast to Lansing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were numerous reports of downed trees, tree limbs and power lines in association with severe thunderstorms. One concentrated area of damaging wind gusts occurred across eastern Ottawa county, while another area of damage occurred from near Battle Creek northeast to Lansing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 24, 2:35 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 2:35 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
335 PM EDT Sat Jul 24 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330PM EDT Sat Jul 24 2021

- Severe storms possible this afternoon and early evening

- Several rounds of showers and storms midweek

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 330 PM EDT Sat Jul 24 2021

-- Severe storms possible this afternoon and early evening --

Scattered thunderstorms are likely with the strongest storms
probable between 4 to 6 pm. Severe weather from damaging winds is
possible in this timeframe. Due to this threat a severe
thunderstorm watch has been issued.

Storms will form along a boundary moving from the northwest
moving across southwest Michigan, continuing through the early
evening hours.

Daytime temperatures in the 80s with dewpoints in the 70s has
created a warm moist environment which is conducive for
convection. Along with this is strong southerly flow that is
gusting upwards of 25kts. This southerly flow will feed into the
upper level northwesterly flow further enhancing instability this
afternoon. Storms that have previously moved along the US 10
corridor have mixed up air. However as successive bands move
through lower Michigan into the unstable air mass these storms
could rapidly intensify.

Strong DCAPE along with decent helicity, along with
decent mid level lapse rates makes damaging winds the main threat
with an isolated tornado or two possible.

The main front remains further to the northwest near the U.P and
Wisconsin so several lines of storms remain possible into the
early evening hours.

- Several rounds of showers and storms midweek --

An upper level ridge will build over the region in the wake of
this system with strong mid and upper level flow Tuesday through
Thursday. This will create an environment conducive to organized
convection. Highs in the mid to upper 80s through the week will
only enhances this possibility. Have increased chance of POPs
through this timeframe. The best chances as of now are Tuesday and
Thursday where two elongated waves will be diving down over the
semipermanent high pressure that will build over the intermountain
west this week. As a result we will continue to feature this risk
in the hazardous weather outlook.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 156 PM EDT Sat Jul 24 2021

Mainly VFR conditions prevailing currently although there are a
few areas of 4-6sm vsbys in haze/smoke. Southwest winds gusting
to 20-25 kts at times.

A relatively narrow broken band of showers and tstms is expected
to drift southward through southern Lower Michigan between
roughly 20Z and 02Z, impacting any given location/terminal for no
more than two hours. Since a few strong/severe storms are
possible, a local gust over 40 kts cannot be ruled out as the
storms pass through a terminal.

Skies clearing out behind the storms later tonight, leading to
areas of radiational fog developing with light winds. IFR vsbys
are certainly possible after midnight, and some local LIFR can't
totally be ruled out either.

&&

.MARINE...
Issued at 330 PM EDT Sat Jul 24 2021

Whitecaps at multiple beaches with 3 to 5 foot waves as the
persistent winds continue through the daytime. Highest waves will
be at and north of Holland and will continue through the afternoon
and through 8 pm. Storms will continue to move through Lake
Michigan and will move through nearshore waters this afternoon and
evening. Damaging winds are possible with these storms.

Visibility will be reduced due to intermittent dense fog with
smoky haze along the shore line due to the warm water temps and
the sfc dewpoints in the low 70s. The smokey haze is due from the
wildfires out west. Expect patchy fog overnight and into Sunday
morning. Winds and waves will subside Sunday morning with fair
skies.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
     043-050-056.

LM...Dense Fog Advisory until 8 PM EDT this evening for LMZ844>849.

     Small Craft Advisory until 8 PM EDT this evening for LMZ846>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Meade
MARINE...Ceru
Hazardous weather outlook, Jul 24, 3:12 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
412 PM EDT Sat Jul 24 2021

MIZ039-040-044>046-050>052-056>059-064>067-071>074-252015-
Osceola-Clare-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
412 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A Thunderstorm Watch has been issued for the chance of severe
storms. The main threat is damaging winds upwards of 70 mph with
a couple of tornadoes possible. In addition frequent lightning
and locally heavy downpours will accompany the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are possible Tuesday and Wednesday night
into Thursday. The storms Wednesday night into Thursday could be
strong.

.SPOTTER INFORMATION STATEMENT...

LMZ844>849-252015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
412 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Hazardous swim and boating conditions will continue with
visibilities reduced from dense fog and smokey haze.

Severe thunderstorms with winds over 50 knots and large hail are
possible into this evening. In addition the lightning could be
frequent.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms may pose a risk to mariners starting late Monday
night and continuing into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

MIZ037-038-043-252015-
Mason-Lake-Oceana-
412 PM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms remain possible this afternoon
and evening. The strongest of which could be strong to severe.
The main threat is damaging winds and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are possible Tuesday and Wednesday night
into Thursday. The storms Wednesday night into Thursday could be
strong.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 24, 11:30 AM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1230 PM EDT Sat Jul 24 2021

MIZ038>040-241730-
Osceola-Lake-Clare-
1230 PM EDT Sat Jul 24 2021

...A DEVELOPING LINE OF SHOWERS OR THUNDERSTORMS WILL AFFECT
CLARE...OSCEOLA... AND LAKE COUNTIES...

At 1230 PM EDT, radar indicated showers with heavy downpours located
along a line extending from Irons to Baldwin. Movement was east at
45 mph.

Winds in excess of 40 mph are possible as these showers organize and
strengthen while moving east. Lightning strikes may also become
possible if the showers develop into thunderstorms.

Locations impacted include...
Clare...               Evart...               Baldwin...
Reed City...           Marion...              Farwell...
Luther...              Harrison...            Highland...
Chase...               Lake...                Hersey...
Le Roy...              Tustin...              Nirvana...
Idlewild...            Lake George...         Ashton...
Bristol...             Avondale...

Be prepared to move to shelter when the showers or storms approach.

LAT...LON 4416 8461 4382 8461 4381 8603 4417 8604
TIME...MOT...LOC 1623Z 274DEG 44KT 4417 8594 4384 8605

CAS

The radar

The Grand Rapids radar (KGRR), 54 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 24, 4:50 PM EST
Where
Ottawa County, 2.57 mi NNE of Port Sheldon to 1.05 mi S of Tallmadge
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
State Official
Coordinates
42.936, -86.206

Numerous trees and power lines were blown down across portions of Ottawa county.

Thunderstorm Wind, Ingham

When
July 24, 6:18 PM EST to 6:23 PM EST
Where
Ingham County, 0.86 mi SW of Packard
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
42.670, -84.590

Several trees and tree limbs were blown down.

Thunderstorm Wind, Eaton

When
July 24, 6:19 PM EST to 6:26 PM EST
Where
Eaton County, 5.48 mi ENE of Bretton Woods to 2.46 mi SE of Carlisle
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
42.760, -84.520

Several trees and power lines were blown down across portions of Eaton county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970570, 970571, 970572.